NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 9:02 AM EST, 4 hours 48 minutes earlier.
Area forecast discussion, May 26, 9:02 AM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1002 AM EDT Sun May 26 2019
.SYNOPSIS...
A weak cold front will approach from the north today, stalling
across the region on Monday before lifting northward again
Tuesday. Bermuda high pressure sets up toward the middle
portion of the week, resulting in hot and humid conditions over
much of the eastern United States.
&&
.NEAR TERM /THROUGH MONDAY/...
In the immediate future, convection has developed over north
central West Virginia in broad-scale lift and elevated
instability. It does look like this will have some difficulty
making it too far east into our area as it encounters a slightly
drier and more stable airmass.
An MCS is also currently decaying over eastern Ohio. Lift
provided by this shortwave/MCV could help develop storms in our
area by mid-afternoon. A second shortwave over Illinois will
also drive convection today, which may cross the area after
dark this evening.
The 12Z IAD sounding isn't immediately favorable for widespread
thunderstorm development, with lots of dry air and a decent cap
above the boundary layer. There will be mid-level moisture
advection through the day, though lower levels may be offset
some by downsloping westerly flow. CAPE/shear space remain
favorable for severe weather, though at this hour there still
remains some uncertainty about exact timing and coverage. The
message for the day -- especially for those outdoors -- is to
stay weather aware and be prepared for rapidly changing
conditions. Going themes of the forecast database are largely
on track, though will look at bumping up PoPs for this evening,
which may ultimately have higher coverage (though perhaps a
slightly lower severe threat).
Previous discussion:
The bulk of the morning and midday should see partly sunny
skies and rapidly rising temperatures as warm advection aloft
allows surface readings to approach 90. Dew points will also
approach 70. This combination should help result in significant
CAPE by afternoon, perhaps 2000+ J/kg. Shear is decent, but most
of it is more elevated than in recent days, with low-level
shear pretty modest by comparison, generally around 20 knots
0-3km. This is due to the surface flow becoming more westerly.
Heights will be falling this afternoon ahead of an approaching
shortwave, but the core will linger further west, perhaps not
catching up with the best instability. Thus, expect decent storm
coverage overall, with damaging winds and hail being the main
threat, with a lesser tornado threat than what we've seen in
recent days. The westerly flow gives me pause regarding
coverage, as historically its not favorable due to the downslope
component, so kept POPs relatively low with most places just
reaching the likely range.
Tonight, weak boundary slips back south, likely helped along by
cooling from the convection itself. After a relative min near
sunset, the approaching mid-level trough may cause a
reinvigoration of storms, or at least, rain, as we head later
into the night, and this could in fact linger into the morning
on Memorial Day. After the shortwave passes, coverage should
diminish, and with lingering clouds expected much of the day,
temperatures will be cooler (80s) and afternoon convection
should be limited.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The weak boundary starts heading back north Monday night and
progresses back north of most of the region on Tuesday. Before
that happens, however, another shortwave crosses the region,
with a round of late night/early morning showers and t-storms
possible. Time of day suggests there won't be a lot of severe
threat with this round, but will need to watch heavy rain
potential. After the front moves north, temps should rise back
close to 90 later in the day Tuesday, with plenty of humidity.
This will result in another surge in instability, with CAPE
again possibly exceeding 2000 J/kg. This could also be
accompanied by significant shear, particularly low level shear,
with 0-3km readings possibly reaching 40 knots. This means we
will have yet another day with severe weather potential, and
unlike today, the tornado threat will be back, along with
damaging winds and hail. As the sun sets, CAPE should rapidly
decline, so we should turn out dry late Tuesday night, but
remain muggy and mild.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The middle and end of next week will feature above normal
temperatures and multiple opportunities for scattered
showers/thunderstorms.
For Wednesday, the main weather feature will be a large upper
level ridge over the southeastern US, with our highest heights
of the period overhead. This will lead to mainly dry and hot
conditions, with highs likely reaching the 90s pretty much area-
wide.
A frontal system will approach the region Thursday/Thursday
night, leading to another increased chance of
showers/thunderstorms. Temperatures will still be very warm to
hot out ahead of the front, and will have upper 80s to low 90s
in the forecast.
The front will push south/eastward Friday as the upper ridge
over the southeastern US flattens, and high pressure builds
towards the region. However, recent trends in guidance indicate
that the front may not quite clear the area Friday and Saturday,
leading to continued opportunities for scattered
showers/thunderstorms. Temperatures will be cooler, but still
likely remain above normal, with highs in the low 80s.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Generally VFR through Tuesday night. Patchy fog/mist and perhaps
some intervals of low clouds are possible early each morning
especially where rain has fallen the previous day, but odds look
low. Best chances are at the rural terminals. Otherwise,
t-storms are the biggest concern, with odds highest this
afternoon and again on Tuesday. Have hit the 21-00Z timeframe
today as the highest likelihood of storms, though this is
uncertain. May ultimately have to include a second round of
storms from mid to late evening.
Primarily VFR expected Wednesday and Thursday, although some
brief reductions in showers/storms are possible late Thursday
with frontal system approaching the area.
&&
.MARINE...
Winds out of the southwest to west at 5-10 kt expected today.
Light winds likely to prevail through the following few days
as a weak front meanders across the region. Main concern will be
potential Special Marine Warnings due to thunderstorms with
highest odds today and again on Tuesday.
SCA conditions become possible out of the southwest Wednesday
and Thursday as winds increase out ahead of an approaching
front.
&&
.TIDES/COASTAL FLOODING...
Anomalies are spiking as southerly flow has brought more water
northward up the bay. Further changes are uncertain as winds are
expected to shift to a more westerly direction later today, but
right now it appears that anomalies are high enough to cause
minor flooding around high tide later today at least across
Baltimore and Anne Arundel counties in MD and in DC. Will need
to watch water levels closely over the next few hours in case
further forecast adjustments and advisories are necessary.
Anomalies should decline as winds become more northerly tonight
behind a cold front.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 PM EDT this afternoon for
DCZ001.
MD...Coastal Flood Advisory until 4 PM EDT this afternoon for
MDZ011.
Coastal Flood Advisory until 5 PM EDT this afternoon for
MDZ014.
Coastal Flood Advisory until 11 AM EDT this morning for MDZ017.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...ADS/RCM
SHORT TERM...RCM
LONG TERM...MM
AVIATION...ADS/MM/RCM
MARINE...ADS/MM/RCM
TIDES/COASTAL FLOODING...RCMSpecial weather statement, May 26, 9:40 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1040 AM EDT Sun May 26 2019
ANZ530>543-DCZ001-MDZ003>006-011-013-014-016>018-501>508-
VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-501>506-262045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Hagerstown, Frederick,
Ballenger Creek, Eldersburg, Westminster, Reisterstown,
Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton,
College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie,
Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton,
St. Charles, Waldorf, Lexington Park, California,
Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby,
Prince Frederick, Frostburg, Cumberland, Germantown, Damascus,
Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon,
Columbia, Ellicott City, Jarrettsville, Aberdeen, Staunton,
Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock,
Mount Jackson, New Market, Winchester, Luray, Shenandoah,
Stanley, Front Royal, Berryville, Lovingston, Charlottesville,
Stanardsville, Madison, Orange, Gordonsville, Culpeper,
Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg,
Dahlgren, Warrenton, Turnbull, Hightown, Monterey, Purcellville,
Leesburg, Ashburn, Sterling, Big Meadows, Wintergreen, Romney,
Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield,
Bayard, Mount Storm, Petersburg, Elk Garden, Antioch, Keyser,
New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby,
Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
1040 AM EDT Sun May 26 2019
...Severe Thunderstorms Likely This Afternoon and Evening...
Thunderstorms are likely across the entire area this afternoon and
evening. Some of the thunderstorms will be severe, with damaging
winds and large hail being the primary threats. Anyone who plans
on being outdoors during this time should pay close attention to
the latest forecasts.
Stay alert for warnings and be prepared to seek shelter quickly
should thunderstorms occur. If you see lightning or hear thunder,
you are close enough to be in harm's way.
The threat for thunderstorms will most likely be in two rounds.
The first round through this afternoon may be more scattered in
nature, but again some of those storms will be severe with
damaging winds and large hail. More widespread showers and
thunderstorms are likely this evening into the overnight hours
ahead of a cold front, and some of these storms may be severe as
well.